Tornadoes · United States · Virginia · 2018
EF1 tornado, Spring Mills to Timberlake, Virginia, April 15, 2018
From Spring Mills to Timberlake, this EF1 tornado ran 1.7 miles across Campbell County on April 15, 2018, touching down at 6:56 PM EDT and reaching 400 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 15, 2018
- Touchdown
- 6:56 PM EDT (22:56 UTC)
- Lifted
- 6:59 PM EDT (22:59 UTC)
- On the ground
- 3 minutes
- Path length
- 1.7 miles (2.7 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Campbell County
- Touchdown point
- 37.248, -79.012
- Lift-off point
- 37.262, -78.987
- Record number
- 1804151656-01
The damage survey
20 damage points were recorded along this path by NWS RNK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.
- Several large hardwood trees were uprooted. Some large pines were snapped mid-trunk.
- A portion of exterior wall collapsed. All garage doors were blown out as well.
- 2 cars flipped over and flat bed trailer from semi turned over and moved an unknown distance near corner of Starbucks, which had roof damage and windows blown out.
- A large portion of the roof of a home was blown off. A large pine in the yard was stipped of nearly all branches.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong cold front with a negatively-tilted upper level trough approached southwest Virginia. Plenty of wind shear with modest instability made conditions ripe for large hail, damaging winds, and tornadoes. The thunderstorms ahead of the cold front became strong enough to produce six tornadoes across portions of southwest Virginia. While the first tornado originally formed in Caswell County of North Carolina and crossed into Virginia, the other five all touched down in Virginia. These tornadoes caused significant damage within the cities of Danville and Lynchburg and within the town of Elon in Amherst County. It is the first time ever since storm data records began in 1950 that a tornado struck inside the city limits of Lynchburg.
A tornado touched down about five miles east-southeast of Rustburg near Carwile Road at 5:56 PM EST. Several trees were uprooted or snapped during the first moments, but the tornado intensified along New Chapel Road. A roof was blown off a garage, and a manufactured home was moved off its foundation. In addition, a metal roof from a large shed was also peeled off by the tornado. The estimated maximum winds reached 90 MPH. By 5:59 PM EST, the tornado lifted just south of the intersection of New Chapel Road and Bethany Road.
This is the first segment of a tornado that touched down just south of Waterlink Road near Timberlake in Campbell County at 6:00 PM EST. The tornado uprooted trees, damaged multiple roofs from homes, damaged several businesses, and flipped several cars. A total of 28 buildings suffered damage, and five of those buildings were completely destroyed. The tornado crossed Timberlake Road and exited Campbell County at 6:03 PM EST. It would continue into the western portion of the independent city of Lynchburg and further northward into Amherst County.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the tornado touched down at Apr 15, 6:00 PM EDT, 56 minutes earlier.
Area forecast discussion, Apr 15, 6:00 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
600 PM EDT Sun Apr 15 2018
.SYNOPSIS...
A strong cold front will continue to progress across the region
this evening, and offshore by early Monday. A line of showers
and thunderstorms will precede the boundary this afternoon into
tonight before drier air arrives overnight. Storms may be strong
to locally severe. Much colder air on strong northwest winds
including mountain snow or rain showers follows the front for
early next week.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 558 PM EDT Sunday...
Tornado Watch 53 dropped for Craig/Roanoke/Patrick and Stokes.
Threat continues to the east, especially along/east of a
Lexingto to Smith Mountain Lake to Reidsville line.
Previous discussion from an 5pm...
Line of strong/severe storms along a line from Covington, VA to
Roanoke to Stuart to Triad NC. Have dropped the Tornado Watch
west of this line, as airmass stabilized with moderate showers
expected.
Severe/Tornado threat continues to the east, especially in the
piedmont where better instability coincides with higher shear.
Previous discussion from mid afternoon...
Issued Tornado Watch 53 which includes the Piedmont of VA/NC, Blue
Ridge foothills, New River and Roanoke Valleys until 03z/11pm. I've
removed Ashe and Watauga Counties from Tornado Watch 52, which
remains in effect until 7 PM. Flash Flood Watch were expanded with
the afternoon package northward, per collaboration with NWS
Sterling, into Bath, Rockbridge, Botetourt and Alleghany Counties in
VA.
Ongoing QLCS with several kinks embedded in the line extended from
Mercer County WV southward into eastern SC; we are also carefully
monitoring cluster of multicells moving north from the Triad into a
somewhat more unstable environment in the VA Piedmont/Southside. Air
mass remains highly sheared owing to strong low and mid-level wind
fields. No change to prior thinking that the main threats will be
damaging winds and perhaps short-lived/brief tornadoes, with hail
being a secondary concern associated with supercell structures.
Reported rain rates have been torrential at times and it will take
training to produce flash flooding. Urban areas as well as in the
western mountains where 1-hrly flash flood guidance is between 1.5-2
inches would be areas most vulnerable to flash flooding. Squall line
will pivot northeast until late this evening. Threat of severe and
localized hydro will continue through that period before FROPA
results in more rapid SW->NE clearing. Exception will be in the
mountains of southeast West Virginia where upslope rain will begin
to transition/mix with wet snow overnight as temperatures begin to
cool aloft. Northwest winds will be on the increase during the
evening/overnight and become gusty but likely sub-Advisory, at
least until early Monday morning.
Cold advection, good mixing and strong pressure rises will continued
to lead to an increase in northwest wind gusts. Could envision a
need for a Wind Advisory for southern Blue Ridge for Monday from
Roanoke to Boone. Given active weather in the first 12 hrs and that
it is a late second period/early third period headline, will defer
to later guidance before considering this attm. Precip will continue
to fall in upslope areas as mainly a rain/snow mix with little
accumulation; somewhat better chance for light accumulations of snow
become more likely in western Greenbrier through Tazewell and the
mountains of NW NC after this period. Highs 40s to lower 50s.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 349 PM EDT Sunday...
Ongoing mountain -SHSN will continue to affect our western mountains
counties Monday night into Tuesday, in the favored upslope areas in
western Greenbrier County down into the mountains of northwest NC.
Factoring in forecast snow amounts from Monday leads to forecast
snow accumulations from a coating to up to 2 inches with the
greatest in the western hillsides in western Greenbrier County.
Present accumulations are below Advisory thresholds and are also
over a long stretch of time, essentially a long-duration light snow
event where any modest accumulation confined to the evening. Will
also continue to have gusty northwest winds, but general trend will
be for slow abatement into Tuesday. Low temperatures in the upper
20s to mid 30s Monday night, with highs into the 40s. Quieter
weather anticipated for Tuesday night into Wednesday with beginning
of modest warming trend into Wednesday. Lows upper 30s to mid 40s
Tuesday night, while temperatures rebound in the 60s to lower 70s
Wednesday
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 510 AM EDT Sunday...
With active weather in the near-term period, didn't spend as much
time with this forecast period with the forecast basis being from
the overnight 00z and 06z model suite, along with early 12z
guidance.
Warming trend to temperatures continues early in the period (thru
Thursday) before a cold front associated with a low pressure
area/clipper system passes to our north. Chances for showers appear
limited in this period. Brief cool down Friday into first part of
Saturday with below-normal temps indicated. Temperatures than begin
to warm along with moisture values as we await a progged strong
southern stream disturbance moving out of the mid-Mississippi Valley
to impact the region Sunday into Monday. This may bring another shot
of decent rainfall to the region.
&&
.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
As of 115 PM EDT Sunday...
Poor flying conditions expected through the 18z TAF period,
especially from 18 to 03z due to the potential for
thunderstorms. Storms will be capable of damaging convective
outflow and low-level turbulence/microbursts. Indicated +SHRA
through the aforementioned period when showers and/or
thunderstorms are most likely. See specific TAFs for timing. Best
chance for severe thunderstorms is along and east of the Blue
Ridge, especially for Danville and potentially into Roanoke and
Lynchburg. Storms expected to take shape in a linear fashion and
bring potentially heavy rainfall. Indicated MVFR ceilings with
MVFR-IFR visibility. Winds will be east-southeast to southeast
10-15 kts with gusts to 20-25 kts.
Powerful cold front will move east between 03-06z with skies
beginning to clear in the Piedmont to VFR but remain MVFR with
lingering upslope showers. Expect a gusty wind shift to west
with FROPA and an eventual continued veer to northwest. Off and
on showers will continue until 18z in the far west, with
northwest wind gusts increasing with mixing very late in the TAF
period.
Extended Aviation Discussion...
Gusty northwest winds will continue Monday night through Tuesday
along with mountain sub-VFR in low cigs espcly KBLF/KLWB.
Finally looking at a return to overall VFR on Wednesday with a
gusty southwest wind likely ahead of yet another approaching
cold front.
Next front arrives Wed night-Thu with chance of showers, with
gusty winds and sub-VFR cigs again Thursday in the mountains.
&&
.HYDROLOGY...
As of 349 PM EDT Sunday...
Have added Flash Flood Watch further north, which now includes
all counties west of Amherst, Bedford, Pittsylvania and Caswell
Counties line.
Main concern with possible training of multiple convective bands
over the mountains this afternoon and early evening where
guidance has between 1 to as much as 4 inches of rain in a 6-8
hour window. Rainfall rates could also be better than a couple
inches per hour if convection does indeed deepen enough
especially to the south. This similar scenario has lead to flash
flooding with past events. Some concern for convection to
perhaps limit moisture transport early on before the system
negatively tilts allowing for deepening south/southeast flow to
win out. However this only supported by limited number of
solutions with the latest GFS/ECMWF more in support of the
heaviest rain near the watch area. This could lead to some river
flooding as well into early next week so something to watch
pending locations of heavy rainfall and overall totals at this
point.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007-
009>020-022>024-032-033-043.
NC...Flash Flood Watch until midnight EDT tonight for NCZ001>005-
018>020.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042>044-
507-508.
&&
SYNOPSIS...AL
NEAR TERM...AL/WP
SHORT TERM...AL
LONG TERM...AL
AVIATION...AL/JH
HYDROLOGY...AL/JHHazardous weather outlook, Apr 15, 5:05 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 505 PM EDT Sun Apr 15 2018 NCZ006-VAZ034-035-044>047-058-059-162115- Caswell-Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 505 PM EDT Sun Apr 15 2018 ...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ001>003-018>020-VAZ009>017-019-020-WVZ044-162115- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Alleghany VA-Bath- Monroe- 505 PM EDT Sun Apr 15 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Northwest winds could gust as high as 45 to 50 mph Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VAZ007-WVZ042-043-507-508-162115- Tazewell-Mercer-Summers-Eastern Greenbrier-Western Greenbrier- 505 PM EDT Sun Apr 15 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004-005-VAZ018-022>024-032-033-043-162115- Stokes-Rockingham-Craig-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Henry- 505 PM EDT Sun Apr 15 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. West to northwest winds may gust as high as 45 mph, especially close to the Blue Ridge. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Apr 15, 6:24 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND DMG 2 WNW STEWARTSVILLE 37.28N 79.83W
04/15/2018 BEDFORD VA AMATEUR RADIO
LARGE LIMBS DOWN.
&&
WHPLocal storm report, Apr 15, 6:27 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG REIDSVILLE 36.35N 79.67W
04/15/2018 ROCKINGHAM NC 911 CALL CENTER
REPORT OF SIGNIFICANT DAMAGE TO A RESIDENCE ON 224 LE
VIVA DRIVE. RELAYED BY NWS GREER AND NWS RALEIGH. TIME
ESTIMATED FROM RADAR.
&&
LOCONTOLocal storm report, Apr 15, 6:28 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 SSW WOOLWINE 36.77N 80.29W
04/15/2018 E1.00 INCH PATRICK VA PUBLIC
QUARTER SIZED HAIL NEAR WOOLWINE.
0435 PM TSTM WND DMG GERMANTON 36.27N 80.23W
04/15/2018 STOKES NC 911 CALL CENTER
SEVERAL TREES WERE BLOWN DOWN BY THUNDERSTORM WINDS
AROUND THE COMMUNITY OF GERMANTON.
0445 PM TSTM WND DMG WALNUT COVE 36.29N 80.14W
04/15/2018 STOKES NC 911 CALL CENTER
SEVERAL TREES AND POWERLINES WERE BLOWN DOWN AROUND THE
COMMUNITY OF WALNUT COVE.
&&
16Local storm report, Apr 15, 6:31 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 1 NE BLAIRS 36.70N 79.37W
04/15/2018 PITTSYLVANIA VA TRAINED SPOTTER
TREES DOWN. POSSIBLE TORNADO
&&
AMSLocal storm report, Apr 15, 6:33 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
633 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG 3 WNW DANVILLE CITY 36.59N 79.46W
04/15/2018 CITY OF DANVILLE VA TRAINED SPOTTER
THUNDERSTORM WINDS BLEW DOWN THE SIGN OF A BUSINESS AND
DAMAGED THE ROOF OF A HOME ALONG HIGHWAY 58. SEVERAL
TREES WERE BLOWN DOWN AS WELL.
&&
16Local storm report, Apr 15, 6:45 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG 1 ENE CHATHAM 36.82N 79.39W
04/15/2018 PITTSYLVANIA VA TRAINED SPOTTER
TREES DOWNED ON HALIFAX ROAD.
&&
LOCONTOThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Roanoke, VA (KRNK), 12:00Z
10.9 hours before the tornado, 45 km from the path. April 15, 2018.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -74600 J/kg
- Surface CAPE
- 15 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
Roanoke, VA (KRNK), 00:00Z
1.1 hours after it, 45 km from the path. April 16, 2018.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -11 J/kg
- Surface CAPE
- 315 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Brookneal (0V4), 13 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Roanoke radar (KFCX), 116 km away, was scanning. The volume nearest the touchdown began at 22:57 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of April 15, 2018
18 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 15 | 6:09 AM CDT | EF0 | Bay, FL | 1.1 | 60 | $1,000 | ||
| April 15 | 8:55 AM EDT | EF1 | Decatur, GA | 0.5 | 31 | |||
| April 15 | 2:03 PM EDT | EF2 | Lexington, SC | 3.0 | 200 | |||
| April 15 | 2:15 PM EDT | EF0 | Lexington, SC | 0.4 | 100 | |||
| April 15 | 2:16 PM EDT | EF1 | Lexington, SC | 2.3 | 150 | |||
| April 15 | 2:46 PM EDT | EF1 | Fairfield, SC | 4.2 | 100 | |||
| April 15 | 2:58 PM EDT | EF0 | York, SC | 1.1 | 75 | $50,000 | ||
| April 15 | 3:12 PM EDT | EF0 | Pinellas, FL | 0.2 | 20 | $20,000 | ||
| April 15 | 5:03 PM EDT | EF1 | Craig, VA | 0.5 | 150 | $124,000 | ||
| April 15 | 5:07 PM EDT | EF2 | Guilford, NC | 32.8 | 500 | 5 | $67 million | |
| April 15 | 4:51 PM CDT | EF1 | City of Danville, NC to VA | 16.4 | 175 | $3.8 million | ||
| April 15 | 6:10 PM EDT | EF1 | Bedford, VA | 0.7 | 100 | $200,000 | ||
| April 15 | 6:16 PM EDT | EF1 | Summit, OH | 0.1 | 25 | $25,000 | ||
| April 15 | 7:00 PM EDT | EF3 | City of Lynchburg, VA | 20.4 | 600 | 12 | $20 million | |
| April 15 | 7:38 PM EDT | EF0 | Amherst, VA | 1.5 | 75 | $50,000 | ||
| April 15 | 8:12 PM EDT | EF0 | Monroe, FL | 0.2 | 20 | $200 | ||
| April 15 | 8:12 PM EDT | EF1 | Monroe, FL | 0.9 | 60 | $4,000 | ||
| April 15 | 10:35 PM EDT | EF1 | Wake, NC | 0.7 | 100 | $150,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.